To the Editor.—
We describe a patient who developed extensive calcinosis of the buttocks and thighs at sites of pentazocine injections she had received 17 to 22 years prior to presentation. Her skin progressively worsened over 20 years and symptomatically responded to therapy with oral aluminum hydroxide and systemic and intralesional steroids.
Report of a Case.—
A 64-year-old white woman presented in 1988 for evaluation of a 20-year history of progressive induration of the buttocks and thighs. The patient had received hundreds of intramuscular pentazocine injections to the buttocks and thighs from 1967 through 1972 for pain associated with multiple surgical procedures and injuries from a motor vehicle accident. In addition, she had received intramuscular injections of antibiotics and occasional meperidine prior to the use of pentazocine. Several months after treatment with pentazocine was begun, she developed "abscesses" at sites of injection. This was followed by progressive induration of the buttocks and thighs that had continued to worsen over the past few years.
Magee KL, Schauder CS, Drucker CR, Rapini RP. Extensive Calcinosis as a Late Complication of Pentazocine Injections: Response to Therapy With Steroids and Aluminum Hydroxide. Arch Dermatol. 1991;127(10):1591–1592. doi:10.1001/archderm.1991.01680090157031
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: